Wisconsin, 2017

Hail and Damaging Winds in Wisconsin, July 15, 2017

July 15, 2017 · NWS GRB · 5 events in 3 counties and zones

Thunderstorms developed along a cold front passing from north to south. Hail as large as penny size fell and the storms produced damaging winds that downed trees and tree limbs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed along a cold front passing from north to south. Hail as large as penny size fell and the storms produced damaging winds that downed trees and tree limbs. A wind gust to 64 mph was measured near Green Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 15, 5:16 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 15, 5:16 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
616 PM CDT Sat Jul 15 2017

Updated aviation portion for 00Z TAF issuance

.SYNOPSIS...
Issued at 229 PM CDT Sat Jul 15 2017

Scattered thunderstorms through this evening, then a couple days
of quiet weather. Humid conditions and more thunderstorms will
return mid-week.

A band of westerlies was located across northeast Canada, flowing
around a deep upper low over northern Hudson Bay. Farther south,
another fairly amplified band of westerlies stretched across
southern Canada and the northern CONUS. Within that branch of the
flow, there were troughs along the West Coast and over New
England, with a ridge over the Intermountain West. That branch of
the flow will amplify a bit more during the next 24 hours and then
begin to deamplify as the main features within it become
progressive. There will also be some consolidation of the flow
across NOAM, with much of Canada becoming dominated by flow around
the Hudson Bay upper low. Meanwhile, a lower amplitude flow is
forecast to persists across the CONUS from mid-week into the
upcoming weekend and beyond. The medium range models have tried
that before in the past few weeks, only to have the western
ridge/eastern trough pattern reappear. We'll see what happens this
time.

Air masses moving across the region favor temperatures falling
off to a little below normal the next couple days, then warming
back to near or above normal for the rest of the forecast period.
But temperatures are likely to be held back on days with
widespread clouds and convection. At least a couple more humid
days are likely mid-week. The area will spend enough time near the
main frontal zone lingering near the southern edge of the
westerlies to result in above normal precipitation amounts for the
period. Totals could end up being quite heavy, depending on the
movement of individual convective systems.
&&

.SHORT TERM...Tonight and Sunday
Issued at 229 PM CDT Sat Jul 15 2017

The latest RAP analysis and satellite/radar imagery show a cold
front stretching from just northwest of Minneapolis to northwest WI
early this afternoon.  12z soundings from GRB and MSP indicate a
rather stout cap in place across the region, beneath an elevated
mixed layer comprised of some very dry air. Will probably take until
after 21z for convection to break through the cap, which the
mesomodels support as well.  Once developed, ml capes upwards of
2000 j/kg and 0-6km bulk shear of 30-35 kts will be supportive of
severe thunderstorms capable of producing damaging straight line
winds and large hail.  The storms should then proceed southeast from
north-central WI late this afternoon, into central and northeast WI
by early this evening.  Besides severe weather potential, forecast
also centers on gusty north winds.

Tonight...The cold front will continue to move southeast across
central and northeast WI during the evening before exiting around
midnight. Instability and shear will remain supportive for severe
thunderstorms until the front exits, including damaging winds and
large hail.  Behind the front, north winds will ramp up and will
likely become gusty along the Bay and Lake.  Scattered to broken
cloud cover from north of Lake Superior is expected to reach into
northern WI late tonight, though not sure how far south these clouds
will make it. Did increase sky cover some though.  After a warm and
stormy evening, temps to fall into the mid 50s north to mid 60s
south.

Sunday...High pressure will build in from the north, with winds
turning to the northeast.  With gusts of 20-25 kts and waves
approaching 4ft, will issue a small craft advisory, starting late
Saturday night. Should have some scattered to broken clouds through
late morning/midday before dry air mixes out the clouds. Temps will
be cooler, with highs ranging from the low to mid 70s.

.LONG TERM...Sunday Night Through Saturday
Issued at 229 PM CDT Sat Jul 15 2017

High pressure across the area will create light winds and mostly
clear skies, so temperatures should drop off considerably Sunday
night. Patchy fog could also develop, but that will depend partly
on the coverage and rainfall amounts from today's late
afternoon/evening storms.

Not surprisingly given the flattening of the upper flow, models
started to offer differing ideas on how quickly convection in the
return flow around the high would move into the area. Stayed with
the broad-based blend of guidance for PoPs, and that resulted in
mainly chance PoPs Tuesday through Thursday. Would like to say
we'll be able to add significant detail to those in coming days,
but this may wind up being another one of those situations where
it's tough to gauge convective evolution more than 12 hours in
advance. The overall pattern looks favorable for heavy/excessive
rainfall somewhere near or in the forecast area. Will reflect
this with more aggressive wording in the HWO. A severe risk could
also evolve at some point as well.

Even the relatively flat flow on the medium range guidance tilts
northwest just enough to drive the main frontal zone south of the
area by late in the week, though they also show the return flow
developing pretty quickly. There will probably be a dry day in
there somewhere--most likely Friday.
&&

.AVIATION...for 00Z TAF Issuance
Issued at 616 PM CDT Sat Jul 15 2017

A cold front will move southeast across the area this evening.
Showers and thunderstorms will continue to track south along with
the front, a storms could become severe and produce damaging
winds and large hail. Refined the tempo groups based on the AWIPS
time of arrival tool. After the storms exit, winds will shift to
the north and become gusty late tonight, especially over the Door
Peninsula and along the Lake. Additionally, will likely see sct to
bkn low clouds arrive within a cooler airmass from the north. Not
sure how widespread they will be late tonight into Sunday
morning. Quite possible RHI may turn broken mvfr for short period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from Sunday morning through Sunday
evening for WIZ050.
&&

SYNOPSIS.......Skowronski
SHORT TERM.....MPC
LONG TERM......Skowronski
AVIATION.......Kurimski
Hazardous weather outlook, Jul 15, 1:23 PM CST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
223 PM CDT Sat Jul 15 2017

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-161930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
223 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to develop over north-central
Wisconsin and shift southeast across the area through this
evening. Some of the storms could be severe, producing large hail
and damaging winds. The threat of severe storms should end by
midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

Thunderstorms are possible at times from Tuesday through Thursday.
Atmospheric conditions appear favorable for heavy rainfall with
the storms, which could result in an increased risk of flooding.
A risk for severe storms could also evolve at some point during
the mid-week period, though given the expected weather pattern,
predicting when and where severe storms might occur is not
possible this far in advance.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ521-522-541>543-161930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
223 PM CDT Sat Jul 15 2017

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Thunderstorms are possible through this evening. Some of the
storms could produce strong wind gusts and hail, and pose a
significant hazard to boaters on the lake and bay.

North winds will become gusty and may become a hazard to small
craft late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Saturday

North to northeast winds will produce waves hazardous to small
craft on the lake and bay Sunday morning into Sunday evening.

Thunderstorms are possible at times from Tuesday through Thursday.
Humid air returning to the region could also result in dense fog
on the lake, which would pose a hazard to boaters at times.

MPC/Skowronski

In the hours before

Special weather statement, Jul 15, 4:03 PM CST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Green Bay WI
503 PM CDT SAT JUL 15 2017

WIZ010>013-019-021-152245-
Langlade WI-Florence WI-Northern Oconto County WI-Oneida WI-
Forest WI-Northern Marinette County WI-
503 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 501 PM CDT, Doppler radar was tracking scattered strong
thunderstorms 9 miles southwest of Rhinelander to Iron Mountain,
moving southeast at 25 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Antigo, Crandon, Kingsford, Pembine, Goodman, Homestead, Carter,
Pearson, Niagara and Elcho.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4586 8808 4583 8812 4582 8814 4578 8809
      4578 8805 4579 8799 4577 8799 4576 8796
      4575 8787 4573 8786 4571 8781 4568 8778
      4566 8783 4560 8777 4557 8779 4557 8783
      4556 8783 4514 8917 4557 8941 4587 8808
TIME...MOT...LOC 2201Z 315DEG 21KT 4563 8872

MPC
Special weather statement, Jul 15, 5:12 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
612 PM CDT SAT JUL 15 2017

WIZ019-020-030-031-036-037-074-160000-
Southern Oconto County WI-Waupaca WI-Shawano WI-Langlade WI-
Marathon WI-Portage WI-Menominee WI-
612 PM CDT SAT JUL 15 2017

...SPECIAL WEATHER STATEMENT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Antigo to near Mosinee.
Movement was southeast at 30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Shawano, Weston, Rib Mountain, Mosinee, Gillett, Bevent, Wittenberg,
Legend Lake, Keshena and Neopit.

A severe thunderstorm watch remains in effect until 100 AM CDT for
central, north central and northeastern Wisconsin.

LAT...LON 4480 8991 4509 8906 4490 8828 4454 8932
TIME...MOT...LOC 2312Z 294DEG 27KT 4504 8908 4481 8975

RDM

The radar

The Green Bay radar (KGRB), 72 km away, was scanning. The volume nearest the first event began at 23:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Oconto

When
July 15, 5:35 PM CST
Where
Oconto County, 5.22 mi NNW of Klondike
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.140, -88.210

Thunderstorm winds downed trees near White Potato Lake. The time of this report was estimated based on radar data.

Hail, Oconto

When
July 15, 6:17 PM CST
Where
Oconto County, Lena
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -88.050

Penny size hail fell in Lena.

Thunderstorm Wind, Shawano

When
July 15, 6:45 PM CST
Where
Shawano County, 2.13 mi SSW of Krakow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.720, -88.260

Thunderstorm winds estimated near 60 mph downed several large tree branches south of Krakow. The time of this report was estimated based on radar data.

Thunderstorm Wind, Brown

When
July 15, 7:00 PM CST
Where
Brown County, 0.85 mi NW of Anston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.630, -88.160

Thunderstorm winds downed tree branches near Anston.

Thunderstorm Wind, Brown

When
July 15, 7:22 PM CST
Where
Brown County, 2.71 mi WNW of Ashwaubenon
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
44.483, -88.132

A wind gust to 64 mph was measured at Green Bay Austin Straubel International Airport. Minor roof damage occurred at an airport hangar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714212, 714211, 714213, 714214, 714215.